Alert archive / Arizona / Flash Flood Warnings in 2020

Flash Flood Warning 35, NWS Phoenix, AZ

August 27, 2020Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Aug 27, 2020, 6:16 PM MST for Gila County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 6:16 PM MST (01:16 UTC)
Expired
Aug 27, 2020, 10:15 PM MST
In force
4 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 72 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.3 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
4177 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

671 
WGUS55 KPSR 280116
FFWPSR
AZC007-280515-
/O.NEW.KPSR.FF.W.0035.200828T0116Z-200828T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
616 PM MST Thu Aug 27 2020

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 1015 PM MST.

* At 616 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Doppler radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  mainly rural areas of Gila County, including AZ Route 188 between 
  mile markers 229 and 234.

This includes the following highways...
	AZ Route 188 between mile markers 229 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3361 11101 3360 11102 3355 11094 3357 11093

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Feldkircher
2 follow-up statements
322 
WGUS75 KPSR 280259
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
759 PM MST Thu Aug 27 2020

AZC007-280515-
/O.CON.KPSR.FF.W.0035.000000T0000Z-200828T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
759 PM MST Thu Aug 27 2020

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM MST THIS 
EVENING FOR GILA COUNTY...

At 759 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Flash flooding is ongoing or expected 
to begin shortly.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Doppler radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  mainly rural areas of Gila County, including AZ Route 188 between 
  mile markers 229 and 234.

This includes the following highways...
	AZ Route 188 between mile markers 229 and 234.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Move away from recently burned areas. Life-threatening flooding of 
creeks, roads and normally dry arroyos is likely. The heavy rains 
will likely trigger rockslides, mudslides and debris flows in steep 
terrain, especially in and around these areas.

&&

LAT...LON 3361 11101 3360 11102 3355 11094 3357 11093

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

Feldkircher
133 
WGUS75 KPSR 280517
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1017 PM MST Thu Aug 27 2020

AZC007-280527-
/O.EXP.KPSR.FF.W.0035.000000T0000Z-200828T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1017 PM MST Thu Aug 27 2020

...FLASH FLOOD WARNING HAS EXPIRED FOR GILA COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed remaining 
road closures.

LAT...LON 3361 11101 3360 11102 3355 11094 3357 11093

$$

Feldkircher

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 5:11 PM MST, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 27, 5:11 PM MST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
511 PM MST Thu Aug 27 2020

.UPDATE...Updated Aviation Discussion.

&&

.SYNOPSIS...
Temperatures will remain unseasonably hot for today and tomorrow
with readings exceeding excessive heat thresholds for many
communities. Thunderstorm chances mainly favor the high terrain
areas to the east of Phoenix. A dramatic increase in monsoon
moisture seems likely Saturday into Sunday which may lead to good
chances for showers and thunderstorms beginning Saturday night for
mainly southern Arizona. Given the increase in moisture,
temperatures will cool over the weekend and into next week and
fall to near to below seasonal normal levels.

&&

.DISCUSSION...
A small MCV was detectable in visible satellite imagery for a few
hours late this morning but is hardly noticeable anymore. A small
thunderstorm developed within the vicinity of the MCV over the
tip of southern Gila County but additional convection occurred
much farther south. Current satellite trends and the latest HREF
paint the the Mogollon Rim, White Mountains, and the Nogales area
as the places with the most potential for robust thunderstorms.
Storms over the lower desert, including the Phoenix area, are
possible but initiation will likely depend on outflows from
distant storms and/or features like the aforementioned MCV. The
best timing for any storms in the Phoenix area peak later this
evening but chances are still pretty low with most lower desert
areas expected to remain dry. Rather, we are more likely to see
outflows from distant storms that could also create blowing dust.
Excessive heat remains the top immediate weather concern for
today and tomorrow as forecast temps for many areas are expected
to reach or exceed 110 degrees. Current temperatures around
Phoenix and most everywhere else westward through El Centro area
are already above 110 degrees with a few more hours of heating
left. The forecast calls for relatively significant cooling over
the weekend and through the first part of next week due to
increasing moisture and decreasing atmospheric heights and
thickness.

The forecast regarding showers and thunderstorms this weekend and
early next week remains very uncertain with various potential
outcomes. Confidence is moderately high that deeper tropical
moisture will push through Mexico into Arizona beginning late
Saturday night. Global ensemble guidance suggests PWATs of 1.75
inches is fairly likely through southern Arizona with the
potential to surpass 2.00 inches. However, there is uncertainty as
to how far north the deepest moisture will reach and how long the
moisture will remain in place. Deep moisture this time of year is
often enough to adequately destabilize the atmosphere for showers
and/or thunderstorms complete with widespread measurable rainfall.
As of now, ensemble QPF guidance for the next five days is bearish
with mean precip totals remaining below 0.50" for many areas, including
locations along the Rim and the lower desert like Phoenix and Yuma.
To be clear, those values are just the mean, and if high PW
values are realized (1.75-2.00 inches would place near the 99th
percentile for climatology), some showers and storms could pose a
flash flood threat.

The current NBM forecast shows the best shower potential to occur
Sunday and Monday, but if shower activity occurs earlier than
that, such as Saturday night/Sunday morning coincident with the
initial moisture surge, we might stabilize the atmosphere enough
to limit rain chances for Sunday and beyond. This odds of this
development seem to be increasing considering the full context of
the forecast, including cloud cover and relatively cool afternoon
temperatures. If we end up under dense cloud cover by Sunday
morning, or on any of the subsequent days, any areas that could
see clearing by the afternoon would be worth watching for convection.

As mentioned earlier, there is also doubt regarding how long the
deep moisture levels will remain in place. Recent guidance runs
now show dry air advection from the north into the forecast area
as early as Tuesday. If the drier air pushes far enough south, we
will be hard pressed to see rain chances beyond Tuesday. However,
this evolution suggests there is the potential for a significant
moisture gradient to divide the state which often becomes an area
to watch for convection, as could be the case by Tuesday and
Wednesday.

This forecast is a difficult picture to paint but moisture levels
seem likely to increase enough to say that we could be looking at
our most widespread rainfall event of the monsoon. On one end of
the outcome spectrum, we could could see widespread weak showers
with relatively low rainfall amounts (i.e. beneficial rain) while
on the other end, we could see more areas with heavier showers and
storms capable of producing flash flooding. The likeliest outcome,
as of now, seems to favor a lighter rainfall outcome. We will
just have to see how the atmosphere plays out to really get a
clear picture.

&&

.AVIATION...Updated at 0000Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Thunderstorm activity should be most concentrated well south and
east of the Valley this afternoon and evening with only about a
10 percent chance of showers or storms in the vicinity this
evening or tonight. Main impact from these storms is the
possibility of an outflow boundary moving through the Phoenix
metro area this evening. Currently expecting a fair chance of an
outflow from the northeast around 02-04Z with gusts near or
upwards of 20 kts. Although an outflow from the south during this
same time frame is within the range of possible outcomes as well.

Latest guidance suggests conditions could become more favorable
for isolated showers later this evening and overnight. This would
result in brief, erratic winds, before the typical diurnal winds
become established. Will leave out the mention of VCSH for now,
though this may be added in later this evening.

Southeast California/Southwest Arizona including KIPL and KBLH:

No aviation weather concerns expected through the next 24 hours.
Winds at both terminals are expected to remain fairly light for
most of the period although with brief periods of breezy westerly
winds at KIPL this evening and breezy southerly winds Friday
afternoon at KBLH with gusts near 16-21 kts.

&&

.FIRE WEATHER...
Sunday through Thursday:
There is little change to the general forecast
outlook...Occasional wetting rains are possible starting late
Saturday night continuing into next Wednesday. Afternoon humidity
levels will generally fall into a 15-25%, although parts of
Arizona could see RH values remaining above 30% Sunday/Monday.
Overnight recoveries will generally be 30-50% at lower elevations
and 45-75% higher terrain. Outside of thunderstorm areas, winds
should be weak and follow typical diurnal patterns.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Excessive Heat Warning until 8 PM MST Friday for AZZ534-537-
     540>553-555-556-560>562.

     Excessive Heat Warning until 8 PM MST this evening for
     AZZ530>533-535-536-538-539-554-559.

CA...Excessive Heat Warning until 8 PM PDT this evening for
     CAZ561>563-565>570.

&&

DISCUSSION...AD
AVIATION...Sawtelle/Hirsch
FIRE WEATHER...Hirsch/Kuhlman/AD

In the hours before

Special weather statement, Aug 27, 4:25 PM MST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
425 PM MST Thu Aug 27 2020

AZZ562-563-280015-
Southeast Gila County AZ-Globe/Miami AZ-
425 PM MST Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 515 PM MST...

At 425 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Claypool, or 12 miles north of Globe. This storm
was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 258 and 269.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3367 11070 3357 11061 3342 11076 3364 11090
TIME...MOT...LOC 2325Z 055DEG 4KT 3358 11072

Feldkircher
Special weather statement, Aug 27, 5:06 PM MST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
506 PM MST Thu Aug 27 2020

AZZ556-558-562-563-280045-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
506 PM MST Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 545 PM MST...

At 505 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles south of Tonto National Monument, or 11 miles south of
Roosevelt, moving northeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Roosevelt Estates.

This includes AZ Route 188 between mile markers 222 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3371 11095 3365 11092 3365 11090 3352 11081
      3342 11104 3352 11117 3376 11100
TIME...MOT...LOC 0005Z 221DEG 5KT 3352 11106

Feldkircher
Special weather statement, Aug 27, 5:08 PM MST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
508 PM MST Thu Aug 27 2020

AZZ563-280100-
Southeast Gila County AZ-
508 PM MST Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 508 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles west of Hilltop, or 18 miles northeast of Globe, moving
northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.
This includes US Highway 60 between mile markers 270 and 289.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3353 11057 3368 11071 3385 11057 3365 11037
TIME...MOT...LOC 0008Z 224DEG 8KT 3363 11063

Feldkircher
Special weather statement, Aug 27, 5:49 PM MST, 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
549 PM MST Thu Aug 27 2020

AZZ556-558-562-563-280130-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
549 PM MST Thu Aug 27 2020

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 630 PM MST...

At 549 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Tonto National Monument, or 11 miles southeast of
Roosevelt, moving northeast at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Roosevelt Estates.

This includes AZ Route 188 between mile markers 224 and 239.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3376 11099 3374 11096 3364 11092 3368 11083
      3366 11080 3366 11077 3361 11069 3348 11096
      3359 11109 3378 11107
TIME...MOT...LOC 0049Z 226DEG 8KT 3357 11097

Feldkircher

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 5:06 PM MSTSpecial Weather StatementPSRGila39 min
Aug 27, 5:08 PM MSTSpecial Weather StatementPSRGila52 min
Aug 27, 5:47 PM MSTAreal Flood AdvisoryPSRGila, Maricopa3 hr
Aug 27, 5:49 PM MSTSpecial Weather StatementPSRGila41 min
Aug 28, 1:48 AM MSTExcessive Heat WarningPSRYuma18 hr
Aug 28, 1:24 PM MSTFlash Flood WatchPSRGila, La Paz, Maricopa, Pinal58 hr

Nearby

Flash Flood Warnings in Arizona, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.